Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Getting Undetectable Again?
Apr 28, 2008

I am on a triple combination therapy of kaletra, combivir and tenofovir but I haven't taken them for nearly 2mths now. If I start them up again will my levels become undetectable again? I have been positive for about 15yfs now.

Response from Dr. Sherer

The most important place for this conversation is with your doctor. I urge you to see him or her as soon as possible to explore your treatment options, and to understand why you stopped your drugs. I will offer some observations here and urge you to take a copy with you to see your doctor as soon as possible.

If the regimen you describe was fully suppressive when you stopped taking it, and you stopped all of the medications at the same time when you stopped, then the chances are good that it will again be fully suppressive.

If your regimen was not controlling your virus 2 months ago, I would not expect it to be effective if you start the same regimen again.

This answer would have been different if you were taking a regimen with an NNRTI like efavirenz (EFV or Sustiva or Stocrin) or nevirapine (NVP or Viramune), because these drugs have a half life of days to weeks in the blood, and so are vulnerable to drug resistance when regimens containing them are abruptly stopped.

In contrast, the boosted PIs like Kaletra (lopinavir/r) and Reyataz (atazanavir) have a higher genetic barrier to resistance and shorter half lives in the plasma, so that resistance is far less common when regimens containing these drugs are stopped abruptly.

You should talk to your doctor about stopping the medications, though. There is ample evidence that once started, ART is best continued. Treatment interruptions have been associated with both a higher risk of HIV disease progression (either a new OI, falling CD4 cells, or death), as well as a higher risk of non-HIV related complications like heart disease, liver disease, and kidney disease. I don't recommend treatment interruptions to my patients, and I definitely don't think that undertaking a treatment interruption on your own, i.e. without your doctor's knowledge or agreement, is a good thing to do.

It would be important for you to share your reasons for not taking these drugs for two months. After 15 years being HIV positive, were you just tired of taking medicines every day? That would certainly be understandable. Were there side effects that were uncomfortable? That is important to share with your doctor, as there may be alternatives open to you and your doctor that would change the side effect profile of the regimen.

In sum, talk to your doctor about these events, and make a plan with him or her regarding your future treatment options.


Previous
Could 6 hours cause resistance???
Next
My goal to reach undetectable status

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement